Iowa, 2019

Flooding in Iowa, May 1 to 31, 2019

May 1 to 31, 2019 · NWS DMX · 2 events in 2 counties and zones

Two forecast points were already in flood at the beginning of May held over from April. The West Fork of the Des River at Humboldt was in flood and finally went out of flood in early May, before seeing two more periods of flood in the middle and again at the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two forecast points were already in flood at the beginning of May held over from April. The West Fork of the Des River at Humboldt was in flood and finally went out of flood in early May, before seeing two more periods of flood in the middle and again at the end of the month. These will be placed in separate entries. The West Fork of the Des Moines River at Estherville also remained in flood from April and continued to remain in flood through the entire month of May. This forecast point has been in flood since mid March, and will finally go out of flood toward mid June 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1149 PM CDT Tue Apr 30 2019

...Updated for 06z Aviation...

.SHORT TERM.../Tonight through Wednesday/
Issued at 325 PM CDT Tue Apr 30 2019

Surface low continues to be located across NW TX with an inverted
trough feature stretching northeastward into OK and KS and MO. Iowa
remains to the north on the cold side of the system which has
resulted mainly drizzle and showers across the area today. This
trend is expected to continue into this evening. However the
stronger shortwaves ejecting ahead of the main upper trough
continues to lift through the central/southern Plains currently and
will allow for the large area of showers across NE KS and northern
MO to translate northward into Iowa, especially southern Iowa this
evening. Maybe a thunderstorm still embedded in the far southeast,
but instability expected to be fairly limited and therefore suspect
majority of the activity to be showers and little thunder. Some
additional shower development expected late this evening into
tonight across the central/north with shortwave moving through CO to
lift through NE/IA late tonight. This activity should diminish and
move east toward sunrise and through the morning hours Wednesday.
Another shortwave moving through the main upper trough currently
dropping through NV will eject eastward through the state late
Wednesday night into early Thursday. This will bring another chance
for some widespread showers and a few storms. No severe storms are
anticipated, but another widespread quarter of an inch of rain is
possible. Overall conditions will continue to be cool and cloudy
with regards to temperatures tonight into tomorrow night. Could see
temps approach 60 into the low 60s in the far south/southeast for
Wednesday.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 325 PM CDT Tue Apr 30 2019

Confidence:  Medium to High

Next system to affect Iowa is currently over Nevada/Utah and is
expected to track east-northeast. H500 pattern shows one wave
which is expected to split into two separate wave; one into a
northern/southern stream component each as it crosses the Rockies
and enters the High Plains. The northern stream wave will reach
northern Minnesota by 12z Thursday while the southern stream wave
will quickly eject northeast into the mid-Mississippi River Valley
about the same time. Neither wave will amplify much, but with a
sub-tropical high anchored over the southeast coast; ample
moisture will again be available for showers and thunderstorms
with the southern stream wave. With the persistent southwest upper
flow and high locked in place over the southeast US, an upper
level boundary will continue to sit just south of the state and
provide continued lift with each wave that passes near it. Clouds
will again thicken up early in the period with showers and
scattered thunder southeast spreading over most of the area
through the overnight. Clouds and showers should keep temperatures
in the 40s to 50s over the region Wednesday night. There are some
timing differences with the departure of the system on Thursday.
The NAM is quickest with the GFS next followed by the Euro.
Despite the differences, there is general consensus that clearing
will be on the way by the afternoon hours as a ridge of high
pressure builds into the region. H850 temperatures will recover to
3 to 4C by 00z. This should help push into the 50s north to the
lower to mid 60s south. Over the next 36 hours the upper level
pattern relaxes with little available shortwave energy approaching
until a northern stream system enters the Northern Plains by
Friday morning. Though moisture will be somewhat limited, there
may be some scattered showers later Friday afternoon into Friday
night as as weak front passes through the region. Depending on the
timing of the Friday boundary, Saturday may actually turn out to
be a dry day. Right now, confidence is a bit lower on timing.
Temperatures will be on the mend into the weekend with 60s for
Friday and 60s/70s on Saturday. Even a modest amount of sunshine
with H850 temps pushing 6 to 8C should elevate highs into the
lower to mid 70s south. For now will not vary too much from
current forecast, but consider slightly warmer temperatures
Saturday if the current trends hold.

/Sunday through Tuesday/...

Confidence: Low to Medium

There is generally less agreement with timing of features in the
last portion of the extended.  Through Sunday there is good
agreement with a trailing and weakening cold front into Sunday
morning. The main difference in the Euro/GFS is the extent of the
speed of the parent H500 wave over southern/Central Canada.
Despite a slower GFS than the Euro, the outcome is pretty much the
same. The timing of the showers and overall expected temperatures
are very similar in the upper 60s/lower 70s for Sunday. The
remainder of the forecast is still much more uncertain with the
timing of the large scale system next week. The Euro is actually
faster with the onset of precipitation Monday than the GFS and
also warms the region up significantly Monday afternoon. There may
be a need to raise temperature 10 to 15 degrees early next week
if the Euro is more correct. Eventually with another large scale
southwest trough becoming established by Tuesday, the pattern
going forward appears to be wet and mild.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1149 PM CDT Tue Apr 30 2019

Brief gusty winds developed this evening on the back side of
departing rain, but this should be short lived as the next round
of rain approaches. IFR to LIFR conditions currently across the
state, expected to persist through Tuesday morning. Rain over
western iowa will push across Iowa through Tuesday morning,
pushing east of the area by around 12z. Conditions should improve
through Tuesday morning but remain MVFR at best due to low cigs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 30, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Tue Apr 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible across southeast Iowa into
tonight. A few may produce small hail and moderate rain into the
evening, but overall the threat of severe weather and flash
flooding remains low.

River flood warnings from previous precipitation remain in effect
for the East Fork Des Moines River. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated non severe thunderstorms are anticipated again Wednesday
night and into the weekend. Heavy rains are not anticipated.

Minor river flooding will persist along the East Fork Des Moines
into the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Emmet

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des River crested 6 times through the month of May. The crests are as follows: first, 10.5 ft on 9 May 2019 at 21:30 UTC, second, 10.07 ft on 15 May 2019 at 12:30 UTC, third, 8.88 ft on 23 May 2019 at 01:15 UTC, fourth, 9.28 ft on 25 May 2019 at 07:45 UTC, fifth, 12.3 ft on 28 May 2019 at 12:00 UTC, and sixth at 13.32 ft on 30 May 2019 at 16:45 UTC.

Flood, Humboldt

When
May 1, 12:00 AM CST to May 5, 4:00 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.36 feet on 2 May 2019 at 06:15 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820253, 822539.